Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Have questions about children's health issues? Ask here - chances are someone's been through it already.

Moderator: Just Jennifer

Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby maoman » Sun Jan 21, 2018 16:42

My daughter had recovered sufficiently from her cold to go on her class field trip, and I had been asked weeks ago to come along as a parent helper.

We were just finishing up at the Shisanhang Museum in Bali when I noticed that my daughter was jutting her chin out in a defiant kind of pose. At first I didn't think too much of it - kids are weird, right? But over the course of 5-10 minutes, her head kept that position, in an increasingly weird angle, back and to the side, and she was moving a little erratically, in a slightly jerking fashion. At first it was just a slight tendency, noticeable only to me, but soon it became alarmingly obvious that something was not right.

I told the teacher I was taking her to the hospital. I called a taxi, and after a quick admission it was determined that she was having acute extrapyramidal symptoms as a side effect of the cold medication she had been taking, which I fortunately had on me. The drug is called metoclopramide, the brand name is Promeran, and the side effects are listed here. At no point was she in any pain, but she said she felt strange. (Later the doctor asked her how she felt when it happened, if she was nervous or scared, and she said no, because I was there.) :heart:

The doctors put her on an IV drip right away, and she quickly got better, but they kept her in the hospital for a couple of hours for observation and to test to make sure there’s no nerve damage or any other issues.

I had originally posted on FB, but got two PMs from friends who said they had had similar issues with their kids on that drug, so I thought I'd post it here as well.

Image
Be kind, for everyone is fighting a hard battle.
User avatar
maoman  Anthony van Dyck
Admin
 
Posts: 5627
Joined: Mon Apr 17, 2006 10:41
Location: Lotus Hill
Has given kudos: 1828 times
Has gotten kudos: 1310 times
Display Name: Anthony van Dyck

Re: Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby Big Vern » Sun Jan 21, 2018 19:39

Blimey, that must have been worrying.
Big Vern
Taiwanease Deity
 
Posts: 5083
Joined: Tue Sep 06, 2011 11:37
Has given kudos: 545 times
Has gotten kudos: 864 times

Re: Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby SuperS54 » Mon Jan 22, 2018 23:58

Why was she taking this when she had a cold? From that wiki it appears to be for stomach conditions.

"Metoclopramide is a medication used mostly for stomach and esophageal problems.[2] It is commonly used to treat and prevent nausea and vomiting, to help with emptying of the stomach in people with delayed stomach emptying, and to help with gastroesophageal reflux disease.[3] It is also used to treat migraine headaches.[4]"
SuperS54
Taiwanease Gentry
 
Posts: 124
Joined: Wed Aug 31, 2011 17:47
Has given kudos: 47 times
Has gotten kudos: 21 times

Re: Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby maoman » Tue Jan 23, 2018 08:51

SuperS54 wrote:Why was she taking this when she had a cold? From that wiki it appears to be for stomach conditions.

It had started out as a fever and some nausea.
Be kind, for everyone is fighting a hard battle.
User avatar
maoman  Anthony van Dyck
Admin
 
Posts: 5627
Joined: Mon Apr 17, 2006 10:41
Location: Lotus Hill
Has given kudos: 1828 times
Has gotten kudos: 1310 times
Display Name: Anthony van Dyck

Re: Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby Dragonbones » Tue Jan 23, 2018 10:07

I've seen doctors here prescribe 止吐藥 zhi3 tu4 yao4, of which I presume this is one, for enteritis and cases with nausea, as well as fever with nausea or vomiting. Fairly common.
“To cook for the pleasure of it, to devote a portion of our leisure to it, is to declare our independence from the corporations seeking to organize our every waking moment into yet another occasion for consumption." --Michael Pollan
Dragonbones
Taiwanease Deity
 
Posts: 5058
Joined: Sun Nov 28, 2010 19:59
Location: Donghu, Neihu, Taibei
Has given kudos: 524 times
Has gotten kudos: 1041 times

Re: Medication-Related Acute Extra-Pyramidal Symptoms (EPS)

Postby SuperS54 » Tue Jan 23, 2018 11:28

It's in the antiemetic family alright, https://en.wikipedia.org/wiki/Antiemetic

Thanks to the heads up it's yet another that I won't bother collecting or goes straight back to the pharmacist!
SuperS54
Taiwanease Gentry
 
Posts: 124
Joined: Wed Aug 31, 2011 17:47
Has given kudos: 47 times
Has gotten kudos: 21 times


Return to Children's Health